Kansas, 2018

Flash Flooding and Hail in Kansas, July 27 to 28, 2018

July 27 to 28, 2018 · NWS DDC · 28 events in 12 counties and zones

An MCS rolled across the area after it initiated across northeast Colorado. There was also a stalled front across the southern portion of the area that became the focus for additional thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An MCS rolled across the area after it initiated across northeast Colorado. There was also a stalled front across the southern portion of the area that became the focus for additional thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 27, 1:59 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 27, 1:59 PM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
259 PM CDT Fri Jul 27 2018

...Updated Hydro...

.SHORT TERM...(This evening through Saturday)
Issued at 1256 PM CDT Fri Jul 27 2018

Likely MCS/squall line event with damaging winds up to 80 mph
especially for areas west of highway 283 and localized flash
flooding as thunderstorms could produce heavy rains of 2+ in/hr.

Thunderstorm convection has initiated this morning across
northeast Colorado and southwest Nebraska in association with a
shortwave trough going through northern Colorado and Wyoming. The
wave will continue to move south and east into western Kansas by
this evening. A stalled out frontal boundary along the Kansas-
Colorado border and a trough in eastern Colorado will be the focus
of more thunderstorm initiation late this afternoon and this
evening. The environment ahead of the storms especially west of
highway 283 will have CAPE values in the 2500 J/kg range.
Thunderstorms in northwest Kansas will initially be in supercell
form and then quickly turn linear as they dive into southwest
Kansas. Hence the wind threat will be greatest with the hail
threat not as great.

Most of the activity should be out of the area shortly after
midnight and with subsidence behind the MCS we should see
clearing skies and slightly cooler temperatures for our Saturday.
It remains to be seen if the atmosphere will recover enough in
the afternoon for another forecast MCS event Saturday night into
Sunday morning in western Kansas which will be discussed more in
detail in the long term.

.LONG TERM...(Saturday night through Friday)
Issued at 141 PM CDT Fri Jul 27 2018

More MCS events on the horizon for both Saturday and Sunday
nights as the upper level pattern stays out of the northwest with
shortwaves coming in from northern Colorado into western Kansas.
Severe threat at this point should stay mainly in the strong wind
range...with the flooding threat starting to increase if the
storms continue to produce heavy rains over the same areas.

Saturday night NAM, GFS, and Euro are all in pretty good agreement
a large swath of rain from thunderstorms will move in from
northwest Kansas mainly around midnight into the early morning. If
the atmosphere can recover during the day Saturday from Friday's
event...the possibility of damaging winds could exist again for
the area as the storms move through. NAM has modest CAPE amounts
of 1500-2000 Saturday evening so it won't be a widespread severe
event at this point.

Sunday's forecast is a rinse and repeat. Clearing skies from
subsidence behind the MCS should allow the atmosphere to recover
in the afternoon and another shortwave moves in from eastern
Colorado by the evening. Widespread showers and thunderstorms
should move through western Kansas between sunset and midnight
with strong winds and heavy rains possible again.

Early next week sets the stage for some unseasonably cool
temperatures for July. A large trough over the central and
northern plains combining with a wet ground, cloud cover, 850 mb
temps in the 15-18 (C) range and surface winds out of the north
could lead high temps on Monday to struggle to get to 80. The cool
weather pattern will continue into Tuesday as the trough slowly
moves eastward.

Temps should slowly warm through the mid-week, the upper level
pattern will continue mainly with northwest flow so with any
shortwaves moving in...more opportunities for rain could be in
the forecast from Wednesday through Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1145 AM CDT Fri Jul 27 2018

A likely squall line of storms will be affecting western Kansas
this evening with the primary threat for the airports being
damaging winds and lowered visibilities from heavy rain. The
forecast TEMPOs for the timing of the severe storms are in from
00Z-02Z for HYS, 01-03Z for GCK and DDC, and 02Z-04Z for LBL. It's
not out of the question as the outflow boundary and storms go
through the airports that thunderstorm wind gusts could be in the
50-60 kt range. Most of the activity should be exiting the region
by 06Z with cloud ceilings slowly increasing after 12Z.

&&

.HYDROLOGY...
Issued at 257 PM CDT Fri Jul 27 2018

Localized heavy rains from the forecast MCS event tonight along
with more potential for heavy rains Saturday and Sunday nights
going over saturated grounds have led to a slight risk of flash
flooding for much of southwest Kansas. Any thunderstorms will
have the capability of producing heavy rain in the order of up to
2+ in/hr rainfall rates and this could lead to localized flash
flooding.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  85  65  83 / 100  10  50  30
GCK  61  83  64  82 /  80  10  50  20
EHA  63  86  63  87 /  90  10  30  10
LBL  64  86  66  86 /  80  10  40  20
HYS  63  83  64  78 /  80  10  50  30
P28  69  88  69  84 /  60  10  50  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Tatro
HYDROLOGY...Tatro
Hazardous weather outlook, Jul 27, 1:57 PM CST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
257 PM CDT Fri Jul 27 2018

KSZ030-031-043>046-061>066-074>081-084>090-282000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
257 PM CDT Fri Jul 27 2018 /157 PM MDT Fri Jul 27 2018/

The potential is becoming more likely for thunderstorms to
produce damaging straight line winds across southwest Kansas
mainly for areas west of highway 183 after 7 pm this evening.

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

Thunderstorms will move into western Kansas tonight with the
potential for straight line winds up to 80 mph. Rainfall rates
from these storms could be in the 2+ inch per hour range which
could lead to some localized flash flooding.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Thunderstorms will be possible again Saturday and Sunday nights
with localized flash flooding and damaging winds possible.

Days 2-7 Hazards
----------------
* Saturday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Monday
  - Lightning: Elevated risk

* Tuesday
  No hazards.

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 7 pm tonight for areas
mainly west of highway 183.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jul 27, 2:53 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Dodge City KS
353 PM CDT FRI JUL 27 2018

KSZ031-272130-
Ellis KS-
353 PM CDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR ELLIS COUNTY UNTIL 430 PM CDT...

At 353 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ellis, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hays, Ellis, Victoria, Walker, Catherine, Emmeram, Yocemento and
Toulon.

LAT...LON 3885 9904 3881 9959 3909 9959 3914 9936
      3913 9904
TIME...MOT...LOC 2053Z 258DEG 19KT 3892 9952

JJOHNSON
Special weather statement, Jul 27, 4:11 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
511 PM CDT FRI JUL 27 2018

KSZ031-046-272315-
Rush KS-Ellis KS-
511 PM CDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PAWNEE...RUSH AND
SOUTHEASTERN ELLIS COUNTIES UNTIL 615 PM CDT...

At 511 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Schoenchen, moving southeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
La Crosse, Otis, Bison, Schoenchen, Rush Center, Liebenthal, Timken,
Loretta, Nekoma, Hargrave, Pfeifer, Shaffer and Antonino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central and south central Kansas.

LAT...LON 3873 9904 3870 9904 3870 9903 3835 9903
      3835 9942 3867 9958 3884 9937
TIME...MOT...LOC 2211Z 314DEG 14KT 3872 9934

UMSCHEID
Special weather statement, Jul 27, 4:16 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
516 PM CDT FRI JUL 27 2018

KSZ030-031-272315-
Trego KS-Ellis KS-
516 PM CDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TREGO AND NORTHERN
ELLIS COUNTIES UNTIL 615 PM CDT...

At 514 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Palco, or 13 miles northeast of Ogallah, moving
east southeast at 25 mph. Additional strong thunderstorms were
developing 16 miles north of Wakeeney, also moving east southeast at
25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Catherine and Emmeram.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central and west central Kansas.

LAT...LON 3888 9904 3907 9993 3913 9992 3913 9904
TIME...MOT...LOC 2214Z 281DEG 20KT 3917 9961

UMSCHEID

The radar

The Dodge City radar (KDDC), 119 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

12 heavy rain, 7 thunderstorm wind, 6 hail, 3 flash flood. Local standard time, as filed.

Heavy Rain, Ellis

When
July 27, 4:30 PM CST to 5:30 PM CST
Where
Ellis County, 1.76 mi WSW of Schoenchen
Reported by
Mesonet
Coordinates
38.710, -99.350

Rainfall was measured at 1.01 in one hour.

Heavy Rain, Pawnee

When
July 27, 5:00 PM CST to 6:45 PM CST
Where
Pawnee County, 2.76 mi N of Rozel
Reported by
Public
Coordinates
38.240, -99.400

Rainfall of 3.75 inches was measured in less than 2 hours.

Heavy Rain, Hodgeman

When
July 27, 5:00 PM CST to 7:00 PM CST
Where
Hodgeman County, 2.82 mi N of Gray
Reported by
Mesonet
Coordinates
38.210, -99.640

Rainfall of 1.64 inches in 2 hours was observed.

Heavy Rain, Pawnee

When
July 27, 5:00 PM CST to 7:02 PM CST
Where
Pawnee County, 0.54 mi W of Larned
Reported by
Mesonet
Coordinates
38.180, -99.110

Rainfall of 3.24 inches was measured in several hours.

Hail, Rush

When
July 27, 5:11 PM CST
Where
Rush County, 3.32 mi WSW of Timken
Measured
1 in hail
Reported by
Public
Coordinates
38.460, -99.240

Hail, Rush

When
July 27, 5:12 PM CST
Where
Rush County, 1.62 mi W of Timken
Measured
1 in hail
Reported by
Public
Coordinates
38.470, -99.210

Thunderstorm Wind, Rush

When
July 27, 5:12 PM CST
Where
Rush County, 1.62 mi W of Timken
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.470, -99.210

Winds were estimated to be around 65 MPH.

Heavy Rain, Pawnee

When
July 27, 5:30 PM CST to 6:30 PM CST
Where
Pawnee County, 0.54 mi W of Larned
Reported by
Mesonet
Coordinates
38.180, -99.110

Rainfall of 2.72 inches was recorded in about an hour.

Flash Flood, Ellis

When
July 27, 5:38 PM CST to 9:38 PM CST
Where
Ellis County, 0.69 mi N of Hog Back to 0.23 mi E of Hog Back
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.930, -99.500

Flooding was across old highway 40 and in addition to water pouring out of fields.

Hail, Pawnee

When
July 27, 5:44 PM CST
Where
Pawnee County, 4.39 mi E of Ash Valley
Measured
1 in hail
Reported by
Public
Coordinates
38.310, -99.140

Thunderstorm Wind, Pawnee

When
July 27, 5:45 PM CST
Where
Pawnee County, 4.7 mi SE of Ash Valley
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.260, -99.150

Several 4 to 5 inch diameter limbs were broken by the high wind.

Thunderstorm Wind, Hodgeman

When
July 27, 7:04 PM CST
Where
Hodgeman County, 8.16 mi SSE of Gray
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.070, -99.570

Winds were estimated to be 60 MPH.

Hail, Hodgeman

When
July 27, 7:11 PM CST
Where
Hodgeman County, 3.26 mi W of Hanston
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.120, -99.780

Flash Flood, Hodgeman

When
July 27, 7:30 PM CST to 11:30 PM CST
Where
Hodgeman County, 0.88 mi SE of Gray to 1.13 mi SE of Gray
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.160, -99.640

Water was over the highway.

Heavy Rain, Finney

When
July 27, 8:00 PM CST to July 28, 12:00 AM CST
Where
Finney County, 0.88 mi NW of Holcomb
Reported by
Trained Spotter
Coordinates
37.990, -100.990

Rainfall of 2.70 inches was observed.

Heavy Rain, Hodgeman

When
July 27, 8:00 PM CST to July 28, 2:00 AM CST
Where
Hodgeman County, 1.48 mi SSW of Gray
Reported by
Trained Spotter
Coordinates
38.150, -99.660

Rainfall of 2.48 inches was observed.

Heavy Rain, Finney

When
July 27, 8:00 PM CST to July 28, 6:00 AM CST
Where
Finney County, 5.76 mi SSE of Tennis
Reported by
CoCoRaHS
Coordinates
38.090, -100.890

Rainfall of 2.91 inches was observed.

Heavy Rain, Kearny

When
July 27, 8:00 PM CST to 11:30 PM CST
Where
Kearny County, 11.05 mi N of Deerfield
Reported by
Trained Spotter
Coordinates
38.140, -101.130

Rainfall of 1.91 inches was observed.

Heavy Rain, Kiowa

When
July 27, 8:00 PM CST to July 28, 6:00 AM CST
Where
Kiowa County, 0.69 mi N of Mullinville
Reported by
COOP Observer
Coordinates
37.590, -99.480

Rainfall of 2.00 inches was observed.

Heavy Rain, Haskell

When
July 27, 8:00 PM CST to July 28, 8:03 AM CST
Where
Haskell County, 0.55 mi E of Sublette
Reported by
Mesonet
Coordinates
37.480, -100.840

Rainfall of 4.44 inches was observed.

Hail, Ford

When
July 27, 8:07 PM CST
Where
Ford County, 5.64 mi NE of Ford
Measured
1 in hail
Reported by
Public
Coordinates
37.690, -99.680

Thunderstorm Wind, Hamilton

When
July 27, 7:28 PM MST
Where
Hamilton County, 1.49 mi NNE of Syracuse
Measured
66 kt (76 mph) measured gust
Reported by
AWOS
Coordinates
38.000, -101.740

Hail, Ford

When
July 27, 8:46 PM CST
Where
Ford County, 4.09 mi SSE of Bucklin
Measured
1.75 in hail
Reported by
Public
Coordinates
37.500, -99.590

Thunderstorm Wind, Ford

When
July 27, 8:46 PM CST
Where
Ford County, 4.09 mi SSE of Bucklin
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.500, -99.590

The wind was estimated to be as high as 65 MPH.

Thunderstorm Wind, Grant

When
July 27, 9:10 PM CST
Where
Grant County, Ulysses Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
37.600, -101.370

Flash Flood, Finney

When
July 27, 9:55 PM CST to 11:55 PM CST
Where
Finney County, 0.88 mi NE of Garden City to 0.3 mi NE of Garden City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.980, -100.860

Street flooding with numerous stalled vehicles reported.

Heavy Rain, Finney

When
July 27, 10:00 PM CST to July 28, 12:39 AM CST
Where
Finney County, 1.29 mi ENE of Garden City
Reported by
Public
Coordinates
37.980, -100.850

Rainfall of 2.25 inches was observed.

Thunderstorm Wind, Seward

When
July 27, 10:10 PM CST
Where
Seward County, 4.42 mi SW of Kismet
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
37.150, -100.750

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776479, 776483, 776484, 776485, 776438, 776439, 776472, 776482, 776434, 776467, 776471, 776473, 776468, 776436, 776487, 776491, 776492, 776493, 776494, 776495, 776469, 776474, 776470, 776475, 776476, 776437, 776489, 776478.